Advertisement

Pharmacy World & Science

, Volume 32, Issue 2, pp 117–119 | Cite as

Haemophagocytic syndrome and paradoxical reaction to tuberculostatics after treatment with infliximab

  • Amelia Troncoso MariñoEmail author
  • Eva Campelo Sánchez
  • Noemí Martínez López de Castro
  • María Teresa Inaraja Bobo
Case Report

Abstract

Case A 44-year-old man was diagnosed with ankylosing spondylitis, on treatment with infliximab. After three doses, he was admitted to hospital with fever, fatigue and nausea. A bone marrow biopsy confirmed haemophagocytic syndrome. He was treated with immunoglobulin, cyclosporine and corticosteroids. CT scan revealed tuberculosis. Tuberculostatic treatment was started 26 days after admission. One month later, he was transferred intensive care with septic shock and acute respiratory distress syndrome. After improvement, he was transferred to the medical ward and later discharged. Two weeks after discharge, he was readmitted with a suspected paradoxical reaction (PR) to tuberculostatics and treated with prednisone. He was discharged 15 days later. Conclusions In patients treated with anti-TNF therapy it may be advisable to monitor the signs and symptoms of tuberculosis. HPS is a rare complication of rheumatic diseases. The possibility of developing a PR in immunosuppressed patients treated with antituberculous should be considered.

Keywords

Haemophagocytic syndrome Immune reconstitution inflammatory syndrome Infliximab Tuberculosis Tumour necrosis factor 

References

  1. 1.
    Kaene J, Gershon S, Wise RP, Mirabile-Levens E, Kasznica J, Schwieterman WD, et al. Tuberculosis associated with infliximab, a tumour necrosis factor alpha-neutralizing agent. N Engl J Med. 2001;345:1098–104.CrossRefGoogle Scholar
  2. 2.
    Aouba A, De Bandt M, Aslangul E, Atkhen N, Patri B. Haemophagocytic syndrome in a rheumatoid arthritis patient treated with infliximab. Rheumatology. 2003;42:800–2.CrossRefPubMedGoogle Scholar
  3. 3.
    Onishi R, Namiuchi S. Hemophagocytic syndrome in a patient with rheumatoid arthritis. Intern Med. 1994;33:607–11.CrossRefPubMedGoogle Scholar
  4. 4.
    Artigues Barceló A, Ferragut Reus M, Sanchez C, Amengual I, Matanza I, Sanz Parras MS. Haemophagocytic syndrome and cutaneous T cell lymphoma. An Med Interna. 2004;21:131–4.PubMedGoogle Scholar
  5. 5.
    Breen RAM, Smith CJ, Bettinson H, Dart S, Bannister B, Johnson MA, et al. Paradoxical reactions during tuberculosis treatment in patients with and without HIV co-infection. Thorax. 2004;59:704–7.CrossRefPubMedGoogle Scholar
  6. 6.
    Braun J, Davis J, Dougados M, Sieper J, van der Linden S, van der Heijde D, et al. First update of the International ASAS consensus statement for the use of anti-TNF agents in patients with ankylosing spondylitis. Ann Rheum Dis. 2006;65:316–20.CrossRefPubMedGoogle Scholar
  7. 7.
    Descalzo MA, Comité Científico de BIOBADASER, Grupo de estudio BIOBADASER. Registro Español de Acontecimientos Adversos de Terapias Biológicas en Enfermedades Reumáticas (BIOBADASER). Informe diciembre 2006.Google Scholar
  8. 8.
    Dhote R, Simon J, Papo T, Detournay B, Sailler L, Andre MH, et al. Reactive hemophagocytic syndrome in adult systemic disease: report of twenty-six cases and literature review. Arthritis Rheum. 2003;49:633–9.CrossRefPubMedGoogle Scholar
  9. 9.
    García Vidal C, Rodríguez Fernández S, Martínez Lacasa J, Salavert M, Vidal R, Rodríguez Carballeira M, et al. Paradoxical response to antituberculous therapy in infliximab-treated patients with disseminated tuberculosis. Clin Infect Dis. 2005;40:756–9.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  • Amelia Troncoso Mariño
    • 1
    Email author
  • Eva Campelo Sánchez
    • 1
  • Noemí Martínez López de Castro
    • 1
  • María Teresa Inaraja Bobo
    • 1
  1. 1.Department of PharmacyMeixoeiro Hospital s/nVigoSpain

Personalised recommendations